South Dakota, 2001

Hail and Damaging Wind in South Dakota, June 18, 2001

June 18, 2001 · NWS ABR · 7 events in 5 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 17, 8:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 17, 8:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CST SUN JUN 17 2001

STILL AM EXPECTING CONVECTION TO FIRE UP ACROSS STATE OVERNIGHT AS
LARGE SCALE LIFT OVERSPREADS THE PLAINS AHEAD OF DECENT NORTHERN
ROCKIES UPPER TROF. STILL SOME THREAT OF SEVERE AND WILL LEAVE IN
FORECAST DESPITE SPC LOWERING RISK TO SLIGHT. BEST RISK OF SEVERE
PROBABLY OVER SOUTHERN 1/3 OF CWA WHERE INSTABILITY AND SHEAR THE
GREATEST. HOWEVER EVENING ABR SOUNDING STILL SHOWS FORMIDABLE CAP TO
OVERCOME AND MOISTURE WAS SOMEWHAT LACKING...HOWEVER THIS WILL
CHANGE OVERNIGHT. UPDATED ZONES AROUND TIME THE TORNADO WATCH WAS
CANCELLED AND NO FURTHER UPDATES ARE PLANNED FOR NOW.

.ABR...NONE.
TDK

In the hours before

Special weather statement, Jun 17, 6:08 PM CST, 5 hours 52 minutes before
SDZ018>020-022-023-180025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT SUN JUN 17 2001

...TORNADO WATCH NUMBER 437 HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 10 PM...WHICH INCLUDED
THE COUNTIES OF SPINK...CLARK...CODINGTON...HAMLIN AND DEUEL HAS
BEEN CANCELLED.

PARKIN
Local storm report, Jun 17, 7:28 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
828 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    JAVA                      SD   .88 INCH HAIL
06/17/01   WALWORTH

0220 PM    BOWDLE                    SD   .75 INCH HAIL
06/17/01   EDMUNDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 18, 12:00 AM CST
Where
Jones County, 6 mi S of Draper
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.833, -100.533

Sixty mph winds brought many tree limbs down.

Hail, Jones

When
June 18, 12:00 AM CST
Where
Jones County, 6 mi S of Draper
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.833, -100.533

Hail, Lyman

When
June 18, 1:00 AM CST
Where
Lyman County, 4 mi S of Kennebec
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.850, -99.867

Hail, Hand

When
June 18, 1:35 AM CST
Where
Hand County, Miller
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -98.983

Hail, Buffalo

When
June 18, 1:45 AM CST
Where
Buffalo County, 15 mi NE of Ft Thompson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.200, -99.217

Hail, Buffalo

When
June 18, 4:15 AM CST
Where
Buffalo County, 15 mi NE of Ft Thompson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.200, -99.217

Hail, Corson

When
June 18, 5:30 AM CST
Where
Corson County, 20 mi S of Keldron
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.650, -101.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5255148, 5255149, 5255144, 5255145, 5255146, 5255147, 5255150.